Rip Current, Eastern Cape May
- When
- June 18, 6:00 PM EST to June 28, 9:00 PM EST
- Where
- Eastern Cape May forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
A seven-year-old boy drowned during the evening of the 18th in Ocean City after getting caught in a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A seven-year-old boy drowned during the evening of the 18th in Ocean City after getting caught in a rip current.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 3:44 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 PM EDT SUN JUN 18 2006
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
EXPECT H5 RIDGE TO MOVE PAST THE FA AFTER MIDNIGHT, WITH AT FIRST
SOME HIGH CLOUDS MOVING IN. MOSTLY CLEAR SHOULD DO, WITH DWPTS
REMAINING UP IN THE 60S AND TEMPS A FEW DEGREES HIGHER THAN THAT,
A FAIRLY STICKY NIGHT, AND CONTINUITY ON TEMPS AND DWPTS MATCHED
PRETTY WELL WITH GUIDANCE AND WAS MAINTAINED.
TOMORROW, THE RT REAR QUAD OF ABOUT A 75 KT UPPER JET WILL
APPROACH THE AREA. THE MID LEVEL FLOW WILL BE MILDLY DIFLUENT WITH
A NEUTRAL TILT, MODERATE AMPLITUDE TROF APPROACHING. THERE IS A 30
TO 35 KT JET AT H8 WITH NO APPRECIABLE SPEED OR DIRECTIONAL SHEAR
FORECAST ABOVE THAT LEVEL. CAPES FROM THE ETA ARE QUITE HIGH,
WHILE CAPES FROM THE GFS ARE ABOUT HALF THE ETA VALUES. AS
AVIATION FORECASTER NOTED, THIS LIKELY HAS SOMETHING TO DO WITH
HIGHER ETA DWPTS. GIVEN PRESENT TRENDS AND UPSTREAM SFC DWPTS, WE
DECIDED TO COMPROMISE BETWEEN THE ETA AND GFS, WHICH MEANS WE
BELIEVE WE ARE LOOKING AT CAPES TO TOP 1000 J/KG OVER OUR NWRN
ZONES. SOUNDINGS SHOW SOME T/TD SPREAD FROM THE SFC TO H8, BUT NOT
A WHOLE LOT ABOVE H8. SPC HAS OUR NWRN ZONES IN A SLIGHT RISK FOR
TOMORROW. THERE IS ENOUGH HERE FOR NOW TO SUPPORT MENTION OF GUSTY
WINDS AND HEAVY DOWNPOURS WITH THUNDERSTORMS IN THE FORECAST, AND
TO SUPPORT THE MENTION OF STRONG OR EVEN SEVERE THUNDERSTORMS IN
THE PRESENT HWO, FOR THE NW. WE BRING DOWN A CHANCE OF AFTERNOON
THUNDERSTORMS TO ALL BUT THE FAR SRN AND SERN ZONES.
ON TEMPS, WE WENT TOWARD THE HIGHER SIDE OF GUIDANCE GIVEN THE
H8 TEMPS, THE SWRLY FLOW OVER LAND AND THE FAIR AMOUNT OF
INSOLATION WE EXPECT EARLY. GIVEN FCST DWPTS AND MAXES, MAX HEAT
INDICES OVER THE URBANIZED AREAS ARE EXPECTED TO TOP OUT IN THE
LOWER TO MID 90S. NO STATEMENT WAS ISSUED FOR THIS.
THE SYSTEM IS FAIRLY SLOW, AND WE CARRY THE MENTION OF
THUNDERSTORMS TONIGHT AND EVEN ON TUESDAY AS THE MID LEVEL TROF
DOES NOT MOVE THROUGH UNTIL TUESDAY EVENING. WE LEANED TOWARD THE
WARMER TEMP GUIDANCE MON NIGHT GIVEN SLOW NATURE OF SFC FRONT,
AND CONTINUED TO LEAN TOWARD WARMER GUIDANCE INTO TUE NIGHT FOR
THE SAME REASON.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ECMWF, GFS, CANADIAN SEF, AND ENSEMBLES SEEM IN GOOD AGREEMENT ON
THE PATTERN FOR THE REST OF THE WEEK, AND THIS ALLOWED US TO
MAINTAIN GOOD CONTINUITY IN THE EXTENDED. WE EXPECT A FRONT OR
PREFRONTAL TROF TO BEGIN TO APPROACH ON THU, THEN A FRONTAL
BOUNDARY TO HANG NEARBY AND THEN MOVE ACROSS THE AREA VERY SLOWLY
FROM FRIDAY INTO SUNDAY. THIS MAKES THE END OF THE WORK WEEK AND
WEEKEND LOOK SOMEWHAT UNSETTLED FOR NOW.
&&
.AVIATION...
WELL START OFF THE TERMINALS WITH VFR CONDITIONS AND TRANSITION
MOST OF THEM INTO THE MVFR RANGE TONIGHT AS VISIBILITIES DECREASE A
BIT. SKIES WILL BE MOSTLY CLEAR TONIGHT. AN INCREASE IN CLOUDS CAN
BE EXPECTED ON MONDAY MORNING. WITH INCREASING LEVELS OF HUMIDITY, A
HAZY SKY IS ANTICIPATED TOMORROW AS WELL. THIS COULD KEEP SOME
TERMINALS IN THE MVFR RANGE UNTIL AT LEAST LATE MORNING.
&&
.MARINE...
WELL RUN WITH SOME HEADLINES THIS AFTERNOON, NOTING SCA CONDITIONS
TOMORROW INTO TUESDAY MORNING FOR THE NEARSHORE WATERS. SYNOPTIC
SOUTHWEST WINDS (WITH A TURN TOWARD SOUTH OR SOUTHEAST IN THE
AFTERNOON HOURS) IN THE 15 TO 20 KT RANGE TOMORROW WILL CONTINUE TO
SLOWLY BUILD SEAS. SOME GUSTS ACROSS THE NEARSHORE WATERS SHOULD
REACH 25 KT. WELL HOLD OFF ON ANY ADVISORIES ON THE DE BAY. WIND
AND SEA CONDITIONS ARE EXPECTED TO BE SIMILAR UP AND DOWN THE NJ AND
DE COASTS WHILE UNDER THE SCA. THE DIFFERENCE IS (BASED ON WW), THE
NORTHERN WATERS SHOULD EXPERIENCE THE HIGHER SEAS A BIT LONGER.
WINDS AND SEAS WILL BOTH SIMMER DOWN BY MIDWEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450-451 FROM 9 AM MONDAY TO 11 AM
TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ452>455 FROM 4 PM MONDAY TO 4 AM
TUESDAY.
&&
SHORT TERM...DELISI
LONG TERM...HPC/DELISI
AVIATION/MARINE...KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 438 AM EDT SUN JUN 18 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-190900- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 438 AM EDT SUN JUN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE HEAT AND HUMIDITY WILL BE ON THE INCREASE TODAY. HIGHS IN THE LOWER 90S ARE EXPECTED AWAY FROM THE OCEAN AND BAYS. HEAT INDICES WILL PEAK OUT AROUND 95 DEGREES THIS AFTERNOON AWAY FROM THE OCEAN AND BAYS. OTHERWISE, NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HEAT AND HUMIDITY WILL CONTINUE MONDAY WITH HEAT INDICES IN THE LOWER TO MID 90S AWAY FROM THE OCEAN AND BAYS. SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. SOME OF THE STORMS MAY BE LOCALLY STRONG OR SEVERE, PRODUCING DAMAGING WINDS AND HAIL. GIVEN THE HUMID CONDITIONS THAT WILL BE IN PLACE, LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ANZ430-431-450>455-470-190900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 438 AM EDT SUN JUN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY AND FOR PORTIONS OF THE ATLANTIC COASTAL WATERS OFF OF NEW JERSEY AND DELAWARE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND MONDAY NIGHT. SOME OF THE STORMS MAY BE LOCALLY STRONG OR SEVERE, PRODUCING DAMAGING WINDS AND HAIL. GIVEN THE HUMID CONDITIONS THAT WILL BE IN PLACE, LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. GORSE
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Cape May | 2006-06-18 | 7 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514354.